Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Brownsville, TX
NWS Brownsville, TX issued this severe thunderstorm warning at Apr 17, 2017, 9:35 PM CDT for Starr County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2017, 9:35 PM CDT (02:35 UTC)
- Expired
- Apr 17, 2017, 10:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Starr County, TX
The radar
The Brownsville radar (KBRO), 155 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brownsville Intl, TX (KBRO), launched 00:00Z, 2.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 909 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1125 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
396
WUUS54 KBRO 180235
SVRBRO
TXC427-180330-
/O.NEW.KBRO.SV.W.0024.170418T0235Z-170418T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Brownsville TX
935 PM CDT MON APR 17 2017
The National Weather Service in Brownsville has issued a
* Severe Thunderstorm Warning for...
Southwestern Starr County in Deep South Texas...
* Until 1030 PM CDT
* At 934 PM CDT, a severe thunderstorm was located NEAR El Sauz,
moving east at 5 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS
AND MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO
CROPS AND TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO
MOBILE HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE
LIMBS WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED.
DAMAGE TO POWER LINES AND SOME POWER POLES IS EXPECTED.
* Locations impacted include...
Rio Grande City, Escobares, La Rosita, El Sauz, Starr County
Memorial Hospital, Ringgold Middle School, Los Alvarez, Fort
Ringgold County Park, Garceno and Starr County Sheriffs Office.
This includes US HIGHWAY 83 near MILE MARKER 804, and between MILE
MARKERs 812 and 824.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2665 9899 2665 9865 2632 9877 2633 9879
2637 9880 2637 9882 2636 9884 2636 9887
2646 9905
TIME...MOT...LOC 0234Z 284DEG 6KT 2653 9895
HAIL...1.25IN
WIND...60MPH
$$
BILLINGS2 follow-up statements
195
WWUS54 KBRO 180301
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
1001 PM CDT MON APR 17 2017
TXC427-180330-
/O.CON.KBRO.SV.W.0024.000000T0000Z-170418T0330Z/
Starr TX-
1001 PM CDT MON APR 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL STARR COUNTY...
At 1001 PM CDT, a severe thunderstorm was located 7 miles northeast
of Fort Ringgold County Park, or 8 miles northeast of Rio Grande
City, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...HAIL DAMAGE TO VEHICLES...INCLUDING CRACKED WINDSHIELDS AND
MINOR EXTERIOR DENTS CAN EXPECTED. SOME DAMAGE TO CROPS AND
TREES IS EXPECTED. EXPECT MINOR WIND DAMAGE TO MOBILE
HOMES...SOME ROOFS...SIDING AND SOME FENCES. TREE LIMBS
WILL BLOW DOWN AND SMALL TREES WILL BE UPROOTED. DAMAGE TO
POWER LINES AND SOME POWER POLES IS EXPECTED.
Locations impacted include...
Rio Grande City, La Rosita, El Sauz, Starr County Memorial Hospital,
Ringgold Middle School, Los Alvarez, Fort Ringgold County Park, Starr
County Sheriffs Office, Rio Grande City Municipal Airport and Las
Lomas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 2665 9865 2632 9877 2633 9879 2637 9880
2637 9882 2636 9884 2636 9887 2640 9894
2665 9886
TIME...MOT...LOC 0301Z 288DEG 18KT 2646 9874
HAIL...1.00IN
WIND...60MPH
$$
BILLINGS529
WWUS54 KBRO 180323
SVSBRO
Severe Weather Statement
National Weather Service Brownsville TX
1023 PM CDT MON APR 17 2017
TXC427-180333-
/O.EXP.KBRO.SV.W.0024.000000T0000Z-170418T0330Z/
Starr TX-
1023 PM CDT MON APR 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL STARR COUNTY WILL
EXPIRE AT 1030 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
LAT...LON 2665 9865 2632 9877 2633 9879 2637 9880
2637 9882 2636 9884 2636 9887 2640 9894
2665 9886
TIME...MOT...LOC 0323Z 284DEG 6KT 2645 9870
$$
BILLINGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 6:52 PM CDT, 2 hours 43 minutes earlier.
Area forecast discussion, Apr 17, 6:52 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED National Weather Service Brownsville TX 652 PM CDT Mon Apr 17 2017 .DISCUSSION...Updated for latest aviation discussion below. && .AVIATION...Scattered strong to severe convection is noted well north of the TAF sites and slowly propagating east to southeast. Some of the stronger storms do have 1-2 inch size hail stones indicated by radar. Probabilities are low but high enough to mention convection in the 00Z TAF package between 02Z-06Z. Convection should begin to wane before midnight with areas of rain and showers lasting a few hours after midnight. Outside of the convection MVFR cigs to develop overnight and persist through mid morning Tuesday. Ceilings to lift to VFR but another round of convection is probable mid to late afternoon. light to moderate southeast winds tonight and Tuesday with gusts up to 20 knots possible. && .PREV DISCUSSION... /issued 300 PM CDT Mon Apr 17 2017/ SHORT TERM (Tonight through Tuesday Night): A somewhat unsettled forecast through the period with the potential for an MCS/MCV to impact most of the Valley later today through Tuesday. The main culprit is short wave energy embedded in otherwise zonal 500 mb flow which carves out a weak 500 mb trough that slides through South Texas today through Tuesday before exiting into the Gulf Tuesday night. Tonight: An MCS/MCV may be in the cards and this time the potential is farther south. The Sierra Madres may light up down the line with thunderstorms, and may include areas west of Zapata and Starr as the short wave rounds the base of the weak 500 mb trough developing over South Texas. Timing favors 00Z to 03Z just west of the Rio Grande, easing into at least the upper Valley and ranchlands thereafter, perhaps having enough strength to reach more population (McAllen) by midnight or so. Once again, there is the potential for the usual spring suspects of gusty and damaging winds, large hail in embedded stronger cells, and local nuisance flooding. SPC assesses areas adjacent to the river at a marginal risk for severe convection. Tuesday: Plenty of boundaries and this time just about everywhere. Surface/low level winds will be disrupted so impossible to say exactly where the initiation points might be. One thing that does look likely is some drier air to sneak into the Rio Grande Plains and have lowered chances out there. Did not go with any heavy rainfall mention in grids at this point. As with any spring upper troughs, the potential for clusters of discrete cells that can produce strong winds or hail remains...as well as nuisance flooding of poor drainage locations with slower moving clusters. High temps were lowered a category to the lower and mid 80s. Tuesday night: Convection may linger late in the day Tues, moving offshore overnight, with a mid level weakness drifting slowly offshore. Midlevel ridging over North Central Mexico will begin to nose northeast over Central Texas. As rain chances taper off from west to east, the aftermath will be cloudy skies, light east to southeast winds, patchy light fog, especially across the ranchlands and brush country, with low temps from the mid 60s to lower 70s. LONG TERM (Wednesday through Monday): By Wednesday the trough will be moving offshore, with dry north northwest flow immediately in its wake. A small chance for showers will remain early in the afternoon right along the coast, depending on if the seabreeze can tap any remaining moisture. Capping will strengthen quickly through the afternoon, so any remaining rain chances decrease through the day. Ridging remains ahold of Texas Thursday into Saturday, with dry air aloft holding down the atmosphere. Saturday night into Sunday the late season cold front sweeps across the region, being dragged through by a trough passing through the central plains. With the passage happening overnight, Any thunderstorm activity will likely not be overly strong, but will still see a broken line of thunderstorms late night. High pressure moves in behind the front, leading to a cooler Sunday and Monday. MARINE: Now through Tuesday night: Light to moderate southeast winds and low to moderate seas will prevail with high pressure over the Gulf. A passing upper disturbance will result in unsettled weather through the period. Wednesday through Friday: Weaker high pressure across the northern Gulf will lead to lighter winds and seas for the latter half of the week. Winds will be from the southeast 10 to 15 knots each day, with seas right around 3 feet as the long fetch shortens up across the western Gulf. && .BRO WATCHES/WARNINGS/ADVISORIES... TX...None. GM...None. && This product is also available on the web at: HTTP://WEATHER.GOV/RGV 59...short term/aviatio 58...long term/radar
Hazardous weather outlook, Apr 17, 4:36 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Brownsville TX 436 PM CDT Mon Apr 17 2017 TXZ248>257-182145- Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy- Inland Cameron-Coastal Willacy-Coastal Cameron- 436 PM CDT Mon Apr 17 2017 This Hazardous Weather Outlook is for portions of Deep South Texas. .DAY ONE...Tonight There is marginal risk of severe weather across Deep South Texas tonight. Large hail, strong gusty winds and very heavy rainfall are possible from a few storms. The storms to develop over the Northern and Western Ranch lands and move in a general east to southeast direction. There is a moderate risk of rip currents along area beaches. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A few strong thunderstorms are possible Tuesday as an upper air disturbance passes over Texas. Additional thunderstorms, some strong, are possible next weekend as a cold front approaches and possibly moves through the region. Rip current risk along area beaches may become elevated friday and over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. GMZ130-132-135-150-155-170-175-182145- Laguna Madre from the Port of Brownsville to the Arroyo Colorado- Laguna Madre from the Arroyo Colorado To 5 NM north of Port Mansfield TX- Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX- Coastal waters from Port Mansfield to the Rio Grande out 20 nm- Coastal waters from Baffin Bay to Port Mansfield out 20 nm- Waters from Port Mansfield to the Rio Grande extending from 20 to 60 nm- Waters from Baffin Bay to Port Mansfield extending from 20 to 60 nm- 436 PM CDT Mon Apr 17 2017 This Hazardous Weather Outlook is for portions of The Gulf of Mexico and The Laguna Madre. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Marginal small craft advisory conditions are possible Saturday night into Sunday morning with a possible cold front passage. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Apr 17, 8:15 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Brownsville TX
815 PM CDT MON APR 17 2017
TXZ248-180215-
Zapata TX-
815 PM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR ZAPATA COUNTY UNTIL 915 PM CDT...
At 814 PM CDT, Doppler radar was tracking strong thunderstorms over
northern and western Zapata County moving east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Zapata Middle School, Siesta Shores, Zapata County Public
Library, Las Palmas and Falcon Mesa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2709 9943 2711 9944 2718 9943 2726 9945
2732 9937 2727 9933 2727 9897 2666 9920
2672 9921 2675 9924 2679 9924 2685 9927
2687 9932 2692 9932 2693 9938 2696 9939
2698 9938 2702 9942 2702 9945 2706 9945
TIME...MOT...LOC 0114Z 292DEG 13KT 2719 9930
BILLINGSSpecial weather statement, Apr 17, 8:28 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Brownsville TX
828 PM CDT MON APR 17 2017
TXZ248>250-252-253-180230-
Brooks TX-Jim Hogg TX-Zapata TX-Starr TX-Hidalgo TX-
828 PM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HIDALGO...SOUTHERN JIM
HOGG...STARR...SOUTHERN BROOKS AND SOUTHEASTERN ZAPATA COUNTIES UNTIL
930 PM CDT...
At 827 PM CDT, Doppler radar was tracking strong thunderstorms OVER
northern and central Starr Country and northwestern Hidalgo County,
moving southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Rio Grande City, Roma, Palmview, Penitas, Sullivan City, La Joya,
Escobares, El Sauz, Garciasville and La Rosita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 2701 9889 2682 9802 2618 9840 2623 9845
2620 9848 2625 9856 2622 9856 2626 9859
2625 9868 2633 9875 2633 9879 2637 9880
2635 9890 2639 9893 2637 9895 2640 9896
2639 9900 2644 9911 2650 9910 2654 9917
TIME...MOT...LOC 0127Z 333DEG 7KT 2668 9858
BILLINGSSpecial weather statement, Apr 17, 9:10 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Brownsville TX
910 PM CDT MON APR 17 2017
TXZ252-253-180300-
Starr TX-Hidalgo TX-
910 PM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HIDALGO AND STARR
COUNTIES UNTIL 1000 PM CDT...
At 906 PM CDT, Doppler radar was tracking strong thunderstorms
across western and eastern Starr County, as well as across western
central Hidalgo County, moving east at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Heavy rainfall is occurring with these storms with rainfall
accumulations of 2 to 3 inches in the heaviest downpours.
Locations impacted include...
Mission, Rio Grande City, Roma, Palmview, Penitas, Sullivan City, La
Joya, Palmhurst, Escobares and El Sauz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2617 9834 2616 9839 2623 9845 2620 9848
2626 9859 2624 9867 2637 9880 2635 9890
2639 9893 2637 9895 2640 9896 2641 9903
2640 9908 2643 9911 2648 9909 2653 9914
2678 9891 2678 9842 2672 9799 2610 9830
TIME...MOT...LOC 0206Z 288DEG 10KT 2652 9841
BILLINGSSpecial weather statement, Apr 17, 9:19 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Brownsville TX
919 PM CDT MON APR 17 2017
TXZ248-180315-
Zapata TX-
919 PM CDT MON APR 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN JIM HOGG AND ZAPATA
COUNTIES UNTIL 1015 PM CDT...
At 918 PM CDT, Doppler radar was tracking strong thunderstorms
across northern Zapata, moving east at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Zapata, Bustamante, Medina, Zapata High School, Zapata County Fire
Department, Escobas, Zapata Middle School, Siesta Shores, Zapata
County Public Library and Las Palmas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 2718 9943 2727 9945 2732 9937 2727 9933
2727 9896 2706 9895 2690 9897 2663 9918
2672 9921 2675 9924 2679 9924 2685 9927
2687 9932 2692 9932 2693 9938 2696 9939
2698 9938 2702 9942 2702 9945 2706 9945
TIME...MOT...LOC 0218Z 272DEG 10KT 2715 9910
BILLINGSLocal storm report, Apr 17, 9:25 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
925 PM CDT MON APR 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL RUSH ADDITION COLONIA 27.23N 98.13W
04/17/2017 E1.00 INCH BROOKS TX TRAINED SPOTTER
STORM SPOTTER REPOTED QUARTER SIZE HAIL IN FALFURRIAS.
&&
EVENT NUMBER BRO1700018
GBLocal storm report, Apr 17, 9:28 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
928 PM CDT MON APR 17 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL ENCINO 26.93N 98.13W
04/17/2017 E1.00 INCH BROOKS TX TRAINED SPOTTER
NWS SKYWARN SPOTTER REPORTED QUARTER SIZE HAIL IN
ENCINO.
&&
EVENT NUMBER BRO1700019
GBThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 7:12 PM CDT | Special Weather Statement | BRO | Starr | 48 min |
| Apr 17, 7:27 PM CDT | Special Weather Statement | BRO | Brooks, Jim Hogg | 48 min |
| Apr 17, 7:29 PM CDT | Areal Flood Advisory | BRO | Starr, Zapata | 91 min |
| Apr 17, 7:47 PM CDT | Severe Thunderstorm Warning | BRO | Brooks, Hidalgo | 37 min |
| Apr 17, 8:12 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 49 min |
| Apr 17, 8:15 PM CDT | Special Weather Statement | BRO | Zapata | 60 min |
| Apr 17, 8:23 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 39 min |
| Apr 17, 8:28 PM CDT | Special Weather Statement | BRO | Starr | 62 min |
| Apr 17, 9:10 PM CDT | Special Weather Statement | BRO | Hidalgo, Starr | 50 min |
| Apr 17, 9:19 PM CDT | Special Weather Statement | BRO | Zapata | 56 min |
| Apr 17, 9:21 PM CDT | Areal Flood Advisory | BRO | Hidalgo, Starr | 84 min |
| Apr 17, 9:29 PM CDT | Areal Flood Advisory | BRO | Starr | 91 min |
| Apr 17, 9:49 PM CDT | Special Weather Statement | BRO | Hidalgo, Starr | 56 min |
| Apr 17, 9:57 PM CDT | Areal Flood Advisory | BRO | Hidalgo | 93 min |
| Apr 18, 4:31 AM CDT | Special Marine Warning | BRO | 89 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.